Indian Journal of Pharmacology Home 

CASE REPORT
[View FULLTEXT] [Download PDF]
Year : 2007  |  Volume : 39  |  Issue : 2  |  Page : 115--116

Azathioprine-induced shock: An uncommon, unpredictable and potentially fatal adverse effect of azathioprine

Gajanan A Pise, TP Vetrichevvel, Devinder Mohan Thappa 
 Department of Dermatology and STD, Jawaharlal Institute of Postgraduate Medical Education and Research (JIPMER), Pondicherry - 605 006, India

Correspondence Address:
Devinder Mohan Thappa
Department of Dermatology and STD, Jawaharlal Institute of Postgraduate Medical Education and Research (JIPMER), Pondicherry - 605 006
India

A 60 year-old male was initiated on azathioprine 50 mg/day for airborne contact dermatitis. As the patient showed a satisfactory response to this initial therapy, azathioprine dose was escalated to 100 mg/day after two weeks. However, the patient started feeling unwell from that day onwards and developed features of azathioprine-induced shock leading to discontinuation of azathioprine. Within the next 24 hours, there was complete resolution of nausea, malaise, abdominal pain, hypotensive episodes, fever and diarrhea in a pattern similar to that in which they had appeared. Rechallenge with a single dose of azathioprine (50 mg), resulted in the recurrence of nausea, vomiting and the characteristic fever spike four hours later. His blood pressure showed a marginal fall from 130/80 to 100/70 mm Hg. However, a clinically manifest episode of hypotension did not develop. This case is being reported for its rarity and clinical interest.


How to cite this article:
Pise GA, Vetrichevvel T P, Thappa DM. Azathioprine-induced shock: An uncommon, unpredictable and potentially fatal adverse effect of azathioprine.Indian J Pharmacol 2007;39:115-116


How to cite this URL:
Pise GA, Vetrichevvel T P, Thappa DM. Azathioprine-induced shock: An uncommon, unpredictable and potentially fatal adverse effect of azathioprine. Indian J Pharmacol [serial online] 2007 [cited 2022 Oct 2 ];39:115-116
Available from: https://www.ijp-online.com/article.asp?issn=0253-7613;year=2007;volume=39;issue=2;spage=115;epage=116;aulast=Pise;type=0